Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 182, NWS Wilmington, OH

August 9, 2000Shelby County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 9, 2000, 9:57 AM EDT for Shelby County, Ohio. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 9:57 AM EDT (13:57 UTC)
Expired
Aug 9, 2000, 10:30 AM EDT
In force
33 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Shelby County, OH

The radar

The Cincinnati radar (KILN), 107 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 10:10 AM EDTThunderstorm Wind 50 EFt Loramie, OHNumerous trees were downed in Ft. Loramie, Newport and Sidney and a barn was damaged near Hardin. In Sidney, some trees fell on houses, some falling trees ripped up sidewalks, and a roof was blown off a shed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 8:00 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2404 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

829 
WUUS51 KILN 091357
SVRILN
OHC149-091430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
957 AM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN WEST CENTRAL OHIO...

* UNTIL 1030 AM EDT...

* AT 957 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF FORT LORAMIE...OR ABOUT 11
  MILES NORTHWEST OF PIQUA...MOVING EAST AT 50 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SIDNEY...
  FORT LORAMIE...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

$$
RANDALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 9:50 AM EDT, 7 minutes earlier.

Area forecast discussion, Aug 9, 9:50 AM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
950 AM EDT WED AUG 9 2000

MCS MOVG ACRS NWRN PORTION OF CWFA. LTST SAT VSBL PIX SHWG LWR CLDS
ACRS ABT NRN HALF OF FA WITH MAINLY CLR SKIES TO THE S. MCS LOOKS TO
BE TRACKING PRETTY MUCH ESE ALG THIS BNDRY. THIS AREA ALREADY UNSTBL
WITH DWPTS IN THE LOW TO MID 70S AND 12Z ILN RAOB SHWG A CAPE OF
1500 J/KG. THUS...SHUD CONT TO SEE MCS TRACK ACRS FA THRU RMNDR
MRNG. MRNG ACTVTY MAY LIMIT INSTBLTY A BIT FOR THIS AFTN BUT WITH
CRNT TSTMS MOVG E AT ABT 50 MPH...DO XPCT TO SEE SOME CLRG ON BACK
SIDE THRU THIS AFTN. THIS SHUD ALLOW AREA TO DSTBLZ AGN THRU LATE
AFTN. TRYING TO MODIFY MRNG SNDG FOR THIS AFTN GIVES CAPE3S OF ARND
4000 J/KG ASSUMING WE CAN WRM INTO THE UPR 80S. WL NOT MESS TO MUCH
WITH AFTN WORDING IN FCST BUT WL TRY TO DROP SOME OF THE CRNT WATCH
ACRS THE FAR NW WITH ZONE UPDATE.

.ILN...NONE.

LOTT

In the hours before

Special weather statement, Aug 9, 5:20 AM EDT, 4 hours 37 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-091500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
520 AM EDT WED AUG 9 2000

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING ACROSS
NORTHERN KENTUCKY...SOUTHEASTERN AND EAST-CENTRAL INDIANA...AND
SOUTHWESTERN AND CENTRAL OHIO...

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS MODERATE RISK
OF SEVERE THUNDERSTORMS TODAY INTO THIS EVENING AROUND DAYTON...
BELLEFONTAINE...COLUMBUS...SPRINGFIELD...CINCINNATI AND PORTSMOUTH IN
OHIO. ALSO IN THE MODERATE RISK AREA ARE RICHMOND AND VERSAILLES
INDIANA AND MAYSVILLE AND CARROLLTON KENTUCKY.

A WARM...MOIST AND EXTREMELY UNSTABLE ENVIRONMENT IS EXPECTED TO
BE IN PLACE ACROSS THE OHIO VALLEY TODAY.  A COLD FRONT WILL DROP
SOUTHWARD INTO THE OHIO VALLEY BY THIS AFTERNOON.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF THuE FRONT.
SOME OF THE STORMS WILL BE SEVERE AND WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND WINDS WELL IN EXCESS OF 60 MPH.

STORM SPOTTERS MAY BE NEEDED TODAY THROUGH THIS EVENING.

WILKINSON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:14 AM EDTSevere Thunderstorm WarningILNDarke46 min
Aug 9, 9:18 AM EDTSevere Thunderstorm WarningILNMercer42 min
Aug 9, 9:44 AM EDTSevere Thunderstorm WarningILNPreble46 min
Aug 9, 9:53 AM EDTSevere Thunderstorm WarningILNMiami37 min
Aug 9, 9:58 AM EDTSevere Thunderstorm WarningILNMontgomery47 min
Aug 9, 10:05 AM EDTSevere Thunderstorm WarningILNChampaign, Clark40 min
Aug 9, 10:28 AM EDTSevere Thunderstorm WarningILNMadison32 min
Aug 9, 10:49 AM EDTSevere Thunderstorm WarningILNFranklin, Pickaway41 min
Aug 9, 11:07 AM EDTSevere Thunderstorm WarningILNFairfield, Licking43 min
Aug 9, 11:19 AM EDTSevere Thunderstorm WarningILNHocking41 min
Aug 9, 11:57 AM EDTSevere Thunderstorm WarningILNScioto48 min
Aug 9, 12:32 PM EDTSevere Thunderstorm WarningILNMercer43 min
Aug 9, 1:39 PM EDTSevere Thunderstorm WarningILNAuglaize36 min
Aug 9, 2:12 PM EDTSevere Thunderstorm WarningILNLogan33 min
Aug 9, 3:26 PM EDTSevere Thunderstorm WarningILNMercer49 min
Aug 9, 3:53 PM EDTSevere Thunderstorm WarningILNUnion52 min
Aug 9, 4:14 PM EDTSevere Thunderstorm WarningILNDelaware, Franklin46 min
Aug 9, 4:16 PM EDTSevere Thunderstorm WarningILNShelby29 min
Aug 9, 5:08 PM EDTSevere Thunderstorm WarningILNClark37 min
Aug 9, 5:11 PM EDTSevere Thunderstorm WarningILNPreble64 min
Aug 9, 5:34 PM EDTSevere Thunderstorm WarningILNFairfield41 min
Aug 9, 5:36 PM EDTSevere Thunderstorm WarningILNButler39 min
Aug 9, 5:42 PM EDTTornado WarningILNButler, Preble48 min
Aug 9, 5:47 PM EDTSevere Thunderstorm WarningILNClermont, Hamilton58 min
Aug 9, 5:56 PM EDTSevere Thunderstorm WarningILNHocking, Pickaway49 min
Aug 9, 6:00 PM EDTSevere Thunderstorm WarningILNAdams, Highland45 min
Aug 9, 6:04 PM EDTSevere Thunderstorm WarningILNWarren41 min
Aug 9, 6:08 PM EDTSevere Thunderstorm WarningILNBrown52 min
Aug 9, 6:12 PM EDTSevere Thunderstorm WarningILNMontgomery33 min
Aug 9, 6:38 PM EDTSevere Thunderstorm WarningILNClermont, Hamilton52 min
Aug 9, 6:39 PM EDTSevere Thunderstorm WarningILNAdams66 min
Aug 9, 6:50 PM EDTTornado WarningILNBrown25 min
Aug 9, 6:51 PM EDTFlash Flood WarningILNBrown84 min
Aug 9, 6:59 PM EDTTornado WarningILNAdams46 min
Aug 9, 7:02 PM EDTSevere Thunderstorm WarningILNScioto58 min
Aug 9, 7:08 PM EDTSevere Thunderstorm WarningILNHocking52 min
Aug 9, 7:27 PM EDTSevere Thunderstorm WarningILNClermont, Hamilton63 min
Aug 9, 7:34 PM EDTFlash Flood WarningILNAdams116 min
Aug 9, 7:40 PM EDTTornado WarningILNScioto50 min
Aug 9, 7:44 PM EDTSevere Thunderstorm WarningILNBrown61 min
Aug 9, 7:48 PM EDTSevere Thunderstorm WarningILNPickaway32 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.